ZOLEDRONIC ACID: A MISCHIEVOUS SUSPECT FOR LIVER INJURY
A 47-year-old male diagnosed as adenocarcinoma of the lung and received 8 cycles of chemotherapy comprising intravenous administration of
cisplatin 125 mg, pemetrexed 850 mg along with zoledronic acid 4 mg. After the completion of the 8
cycle, the liver enzymes were found to be
markedly elevated, evincing zoledronic acid as the cause for hepatotoxicity. The case details were taken from the patient's medical record along with
the biochemical test reports and radiographic images. The causal association was confirmed using Naranjo's algorithm and Roussel Uclaf Causality
Assessment Method (RUCAM). After the uneventful chemotherapy, patient's liver function tests (LFT) were abnormal. There was an elevation in the
aspartate aminotransferase, alanine transaminase, alkaline phosphatase, and direct bilirubin. The causal relationship was established using Naranjo's
algorithm (score-6) and RUCAM (score-5), displayed a probableâ€ and possibleâ€ association. Hartwig's severity scale and Thornton's preventability
scale displayed the adverse drug reaction to being moderately severe and not preventable, respectively. The zoledronic acid was stopped and never
readministered. The LFTs assumed normal after a span of 2 months. The mechanism underlying hepatotoxicity due to zoledronic acid remains elusive.
Zoledronic acid can induce acute phase response mediated by active production of interleukin-6, tumor necrosis factor alpha, and pro-inflammatory
cytokines from the T-cells and macrophages. Vigilant monitoring along with timely assessment and management can prevent the occurrence of
irreversible liver damage. Henceforth, we would like to report the rare incidence of drug induced hepatic damage due to zoledronic acid. Henceforth,
we would like to report the rare incidence of drug induced hepatic damage due to zoledronic acid.
Keywords: Bisphosphonate, Dechallenge, Hepatotoxicity, Rechallenge.
1. Ferlay J, Soerjomataram I, Dikshit R, Eser S, Mathers C, Rebelo M, et al.
Cancer incidence and mortality worldwide: Sources, methods and major
patterns in GLOBOCAN 2012. Int J Cancer 2015;136(5):E359-86.
2. Ganesh B, Sushama S, Monika S, Suvarna P. A case-control study of
risk factors for lung cancer in Mumbai, India. Asian Pac J Cancer Prev
3. Lortet-Tieulent J, Soerjomataram I, Ferlay J, Rutherford M,
Weiderpass E, Bray F. International trends in lung cancer incidence
by histological subtype: Adenocarcinoma stabilizing in men but still
increasing in women. Lung Cancer 2014;84(1):13-22.
4. Al-Saleh K, Quinton C, Ellis PM. Role of Pemetrexed in advanced nonsmall-cell
histology subgroup analysis. Curr Oncol 2012;19(1):e9-15.
5. Suva LJ, Washam C, Nicholas RW, Griffin RJ. Bone metastasis:
Mechanisms and therapeutic opportunities. Nat Rev Endocrinol
6. Saad F, Gleason DM, Murray R, Tchekmedyian S, Venner P, Lacombe L,
et al. Long-term efficacy of zoledronic acid for the prevention of
skeletal complications in patients with metastatic hormone-refractory
prostate cancer. J Natl Cancer Inst 2004;96(11):879-82.
7. Malik PS, Raina V. Lung cancer: Prevalent trends & emerging concepts.
Indian J Med Res 2015;141(1):5-7.
8. Lipton A. Pathophysiology of bone metastases: How this knowledge
may lead to therapeutic intervention. J Support Oncol 2004;2(3):205-13.
9. Boissier S, Magnetto S, Frappart L, Cuzin B, Ebetino FH, Delmas PD,
et al. Bisphosphonates inhibit prostate and breast carcinoma cell
adhesion to unmineralized and mineralized bone extracellular matrices.
Cancer Res 1997;57(18):3890-4.
10. Drake MT, Clarke BL, Khosla S. Bisphosphonates: Mechanism of
action and role in clinical practice. Mayo Clin Proc 2008;83(9):1032-45.
11. Abrahamsen B. Adverse effects of bisphosphonates. Calcif Tissue Int
12. Lieverse RJ. Hepatitis after alendronate. Neth J Med 1998;53(2):271-2.
13. Laitinen K, Taube T. Clodronate as a cause of aminotransferase
elevation. Osteoporos Int 1999;10(2):120-2.
14. Phillips MB. Risedronate-induced hepatitis. Am J Med 2007;120(3):e1-2.
Asian J Pharm Clin Res, Vol 9, Suppl. 2, 2016, 3-6
Gill et al.
15. Goossens N, Spahr L, Rubbia-Brandt L. Severe immune-mediated
drug-induced liver injury linked to ibandronate: A case report. J Hepatol
16. Polyzos SA, Kountouras J, Anastasilakis AD, Litsas I, Kita M,
Arsos G, et al. Zoledronic acid-induced transient hepatotoxicity in a
patient effectively treated for Pagetâ€™s disease of bone. Osteoporos Int
17. Lu Y, Pei Y, Shao Y, Yan S, Ma L, Fang F, et al. Hepatotoxicity induced
by zoledronic acid in an aged woman with primary osteoporosis.
EXCLI J 2013;12:115-7.
18. Dieterle F, Schlotterbeck G, Binder M, Ross A, Suter L, Senn H.
Application of metabolomics in a comparative profiling study
reveals N-acetylfelinine excretion as a biomarker for inhibition
of the farnesyl pathway by bisphosphonates. Chem Res Toxicol
19. Schwabe RF, Brenner DA. Mechanisms of liver injury. I. TNF-alphainduced
JNK, and ROS
Gastrointest Liver Physiol 2006;290(4):G583-9.
20. Papapetrou PD. Bisphosphonate-associated adverse events. Hormones
21. Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al.
A method for estimating the probability of adverse drug reactions. Clin
Pharmacol Ther 1981;30(2):239-45.
22. Danan G, Teschke R. RUCAM in drug and herb induced liver injury:
The update. Int J Mol Sci 2015;17. pii: E14.
23. Antony A. Identification and analysis of adverse drug reactions
associated with cancer chemotherapy in hospitalized patients. Int J
Pharm Pharm Sci 2016;8(7):1-4.
24. Hartwig SC, Siegel J, Schneider PJ. Preventability and severity
assessment in reporting adverse drug reactions. Am J Hosp Pharm
25. Kathiria JM, Sattigeri BM, Desai PM, Patel SP. A study of adverse drug
reactions in patients admitted to intensive care unit of a tertiary care
teaching rural hospital. Int J Pharm Pharm Sci 2013;5(1):160-3.
26. Schumock GT, Thornton JP. Focusing on the preventability of adverse
drug reactions. Hosp Pharm 1992;27(6):538.
27. Andrade RJ, Robles M, FernÃ¡ndez-CastaÃ±er A, LÃ³pez-Ortega S, LÃ³pezVega
MC, Lucena MI.
of drug-induced hepatotoxicity
28. BÃ©nichou C. Criteria of drug-induced liver disorders. Report of an
international consensus meeting. J Hepatol 1990;11(2):272-6.
The publication is licensed under CC By and is open access. Copyright is with author and allowed to retain publishing rights without restrictions.